Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications of Eric A. Autry    :chronological  alphabetical  combined listing:

%% Papers Published   
@article{fds341874,
   Author = {Clifton, SM and Hill, K and Karamchandani, AJ and Autry, EA and McMahon,
             P and Sun, G},
   Title = {Mathematical model of gender bias and homophily in
             professional hierarchies.},
   Journal = {Chaos (Woodbury, N.Y.)},
   Volume = {29},
   Number = {2},
   Pages = {023135},
   Year = {2019},
   Month = {February},
   url = {http://dx.doi.org/10.1063/1.5066450},
   Abstract = {Women have become better represented in business, academia,
             and government over time, yet a dearth of women at the
             highest levels of leadership remains. Sociologists have
             attributed the leaky progression of women through
             professional hierarchies to various cultural and
             psychological factors, such as self-segregation and bias.
             Here, we present a minimal mathematical model that reveals
             the relative role that bias and homophily (self-seeking) may
             play in the ascension of women through professional
             hierarchies. Unlike previous models, our novel model
             predicts that gender parity is not inevitable, and
             deliberate intervention may be required to achieve gender
             balance in several fields. To validate the model, we analyze
             a new database of gender fractionation over time for 16
             professional hierarchies. We quantify the degree of
             homophily and bias in each professional hierarchy, and we
             propose specific interventions to achieve gender parity more
             quickly.},
   Doi = {10.1063/1.5066450},
   Key = {fds341874}
}

@article{fds338506,
   Author = {Autry, EA and Bayliss, A and Volpert, VA},
   Title = {Biological control with nonlocal interactions.},
   Journal = {Mathematical Biosciences},
   Volume = {301},
   Pages = {129-146},
   Year = {2018},
   Month = {July},
   url = {http://dx.doi.org/10.1016/j.mbs.2018.05.008},
   Abstract = {In this paper, we consider a three-species food chain model
             with ratio-dependent predation, where species u is preyed
             upon by species v, which in turn is preyed upon by species
             w. Our primary focus is on biological control, where the
             bottom species u is an important crop, and v is a pest that
             has infested the crop. The superpredator w is introduced
             into this pest-infested environment in an attempt to restore
             the system to a pest-free state. We assume that the species
             can behave nonlocally, where individuals will interact over
             a distance, and incorporate this nonlocality into the model.
             For this model, we consider two types of nonlocality: one
             where the crop species u competes nonlocally with itself,
             and the other where the superpredator w is assumed to be
             highly mobile and therefore preys upon the pest v in a
             nonlocal fashion. We examine how biological control can
             prove to be highly susceptible to noise, and can fail
             outright if the pest species is highly diffusive. We show,
             however, that control can be restored if the superpredator
             is sufficiently diffusive, and that robust partial control
             can occur if the superpredator behaves nonlocally. Since the
             superpredator is generally introduced artificially, our
             results point to properties of the superpredator which can
             lead to successful control.},
   Doi = {10.1016/j.mbs.2018.05.008},
   Key = {fds338506}
}

@article{fds338507,
   Author = {Autry, EA and Bayliss, A and Volpert, VA},
   Title = {Traveling waves in a nonlocal, piecewise linear
             reaction-diffusion population model},
   Journal = {Nonlinearity},
   Volume = {30},
   Number = {8},
   Pages = {3304-3331},
   Year = {2017},
   Month = {July},
   url = {http://dx.doi.org/10.1088/1361-6544/aa7b95},
   Abstract = {© 2017 IOP Publishing Ltd & London Mathematical Society. We
             consider an analytically tractable switching model that is a
             simplification of a nonlocal, nonlinear reaction-diffusion
             model of population growth where we take the source term to
             be piecewise linear. The form of this source term allows us
             to consider both the monostable and bistable versions of the
             problem. By transforming to a traveling frame and choosing
             specific kernel functions, we are able to reduce the problem
             to a system of algebraic equations. We construct solutions
             and examine the propagation speed and monotonicity of the
             resulting waves.},
   Doi = {10.1088/1361-6544/aa7b95},
   Key = {fds338507}
}

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320